USE DISCOUNT CODE 3TOSEE TO GET 10% OFF AND FREE SHIPPING ON A 3 MONTH SUPPLY NOW        –        THANKS TO YOUR PURCHASES INNER GLOW VITAMINS HAS ALREADY DONATED $7,000 TO HELP WOMEN IN NEED! THANK YOU
Does the COVID Vaccine Pose Potential Side Effects for Dermal Filler Patients? A Dermatologist Weighs In | Inner Glow Vitamins
Inner Glow
These vitamins are safe and effective and can be used as stand alone treatments or to enhance medical management. Benefit from the science that doctors use to treat their own patients.
Recent Posts
Search

Blog

Does the COVID Vaccine Pose Potential Side Effects for Dermal Filler Patients? A Dermatologist Weighs In

According to recent news, the FDA has approved the Moderna COVID-19 vaccine. With Pfizer’s drug already in world-wide circulation and anticipation for Moderna to enter the rounds this week, there have been some whispers about whether or not the vaccines will have side effects similar to the anaphylaxis allergy situations that have occurred in some Pfizer vaccine patients last week.

According to Statnews, “Rachel Zhang, an FDA medical officer who is presenting the agency’s analysis of the Moderna data, reported that two people developed facial swelling after vaccination; both had a prior history of getting cosmetic injections of dermal fillers in their cheeks.” It was also reported that a third person had a possbile post-vaccine reaction to dermal fillers in her lip area.

“One person had undergone the procedure two weeks before being vaccinated; the second had most recently had dermal fillers injected about six months before being vaccinated…A third person in the vaccine arm of the Moderna trial developed lip swelling about two days after vaccination. This person had received prior dermal filler injections in the lip,” said Zhang.

Healthcare and vaccine writer for Politico, Sarah Owermohle posted a tweet that shows the written data with caption, “This vaccine news may hit Instagram models hard: Two cases of facial swelling in Moderna vaccine volunteers who had dermal fillers injected recently.” But, this common aesthetic procedure is not just restricted to models.

While this news was extremely alarming at first, Denver, CO dermatologist Joel L. Cohen, MD calmed our nerves. Dr. Cohen lectures on fillers across the globe and is considered an international expert on filler treatments and filler complications, and has published over 260 scientific articles and three academic textbooks. “Fillers that are FDA-approved are performed in this country and worldwide every day. The ones that we use in the U.S. have proven to be safe and effective for volume restoration with very low incidences of adverse events. However, there are very rare times where people develop delayed swelling or delayed inflammatory nodules that seems to be triggered by some sort of immune system stimulation like an infection somewhere in the body or even after a vaccination.”

Explaining this type of rare delayed filler swelling, Dr. Cohen says that this can simply be a non-specific pathway and the result of the immune system “revving-up” after any type of vaccine, as there have been reports of this same phenomenon after other vaccines. He indicates that “this apparent immune stimulation has also been reported after upper respiratory infections, sinus infections and dental abscesses.” Dr. Cohen goes on to explain that it’s important for patients to know that the incidence is very low and that it may be more common with some types of fillers than others, but it is something that is certainly treatable. He has been an author on several algorithms on treating filler complications like this, even prior to COVID-19. Specifically, he explains that anti-histamines, steroids and sometimes antibiotics are prescribed along with the option of focal injections of different anti-inflammatory agents or an enzyme to dissolve some of the filler material.

Finally addressing the elephant in the room, Dr. Cohen’s opinion is that the potential benefit of vaccines, like COVID vaccines, outweigh the very very small risk of stirring-up a reaction to filler that has already been placed. “This same type of reaction to filler that is already well-placed and looks great can happen from a simple sinus infection or dental infection or really any type of vaccine,” he reiterates. “In short, the risk of this type of delayed inflammatory reaction happening is extremely low, and it is something that can be evaluated and treated by your board-certified dermatologist or plastic surgeon who has the experience and literature awareness to understand this phenomenon to effectively treat it.”

The post Does the COVID Vaccine Pose Potential Side Effects for Dermal Filler Patients? A Dermatologist Weighs In appeared first on NewBeauty.